Tuesday, October 16, 2012

Doxil 2/6

I want to preface this post by saying that I take back everything nice I said about Doxil before.  So there.
 
I was originally scheduled to have my second Doxil treatment on Thursday, October 4.  The pre-treatment visit with Dr. F made it clear that the staff would be unable to administer chemo that day due to mouth sores and a crazy skin thing, both caused by the Doxil itself.  It seems a little weird to me that the drug is responsible for these outrageous side effects, but the side effects have to be completely cleared up in order for me to safely accept the drug.  Whatever.
 
I left the hospital more than a little discouraged, armed with instructions to come back the following Tuesday so we could "try again."
 
Mom and I followed directions and were there before the appointed time on Tuesday the 9th.  This time I passed inspection and we were sent down to the chemo room.  We immediately picked up on an invisible power struggle going on between the two chemo nurses.  One definitely seems much more competent and patient-friendly than the other (to me, anyway), but does it really matter whose side of the room has more heating pads?  I felt especially sorry for Keith, the new guy, whose job it is to collect patients' vital signs, document medications, and otherwise be at the nurses' beck and call while learning the ropes. 
 
I had some apprehension about my port.  The last time I had treatment, I had just come straight from surgery and the surgeon had just left the port accessed for chemo.  Today I would find out what "accessing the port" really means.  Bottom line:  IT HURTS.  As I write this one week later, the area around the port is still tender and sore.  I would much prefer to have IV lines started each time.  I fail to see what the big advantage is!
 
My pre-meds went down with no problems.  Just when I was getting comfy with my pink hoodie and my zebra blanket, the nurse had a new fun surprise.  She started the Doxil, and then she brought over two huge ice packs.  One went on the floor and I was made to rest my feet on top of it; the other was for my hands.  Additionally, I was given a cup of crushed ice.  The presumption is that ice slows the circulation of blood to the extremities during treatment, which in turn lessens the chances of sores popping up in the weeks after.  I am in favor, of course, of avoiding painful sores on my hands and feet and inside my mouth, but I was freezing.  I had to keep the ice on me the entire hour that it took for the Doxil bag to drip.  It seems hard to believe that in the year 2012, we don't have any more sophisticated method of preventing chemo-related sores!
 
We made it home with plenty of time to spare before the cowboys got home from school.  I went straight to bed, not feeling terrible, but not feeling great, either.  And so it has gone for most of the last week.  While I have had some bouts of nausea, I haven't felt terribly sick.  Mostly, I feel tired.  Fatigued.  Exhausted.  I can be working my way through a day, and suddenly I just have the overwhelming urge to lie down.  That usually results in a "nap" that lasts 3-4 hours!  These naps have been defined by nonsensically vivid dreams.  One day I dreamt that I lived in a 2-bedroom apartment in the ghetto.  My friend Rachel, aka Moldy, brought over a random baby boy for me to take care of, but he was dressed in girl clothes.  My neighbor loaned me her double stroller for this babysitting bout, which was chrome and outfitted in the latest "hooptie" styles.  Another neighbor insisted that I join her in a field and fly kites with her because we were running out of wind energy.  Strange.  Another dream had me dressed up in Little House on the Prairie-ish clothes, running through an old Indian village.  As I ran in and out of teepees I shouted, "Sanctuary!  Sanctuary!"  I finally found safety in a nearby saloon, only to be discovered by a little boy I used to teach who I suppose grew up to be a bad guy.  A dream over the weekend involved a wartime airplane.  I was decked out in goggles and a scarf, and I expertly landed my plane in the desert.  I had nothing to eat but cactus, which was lucky because somehow I knew how to cut a cactus just right so as to get the grape jelly out of it.  People I went to high school with were there, but their cacti did not have any grape jelly.  I guess they weren't properly trained.
 
So, one week in to the 2nd cycle, I am tired.  The good news is that I seem to have finally turned a corner with my new and not-so-large-intestine.  I am still very cautious with what I eat, but I have been pleasantly surprised to find that I am finally able to eat some meat, a few finely-chopped fruits and veggies, and even one slice of pizza the other day!  I still have not worked up the courage to test another baked potato, though.  It will be a while before I feel that brave.
 
I continue to ask God for protection from illness, germs, and sores.  I thank Him when I wake up and realize that I am not really Laura Ingalls or Amelia Earheart, and that I have enough sense to find those crazy sleep scenarios comical.  I am glad when I stay up later than my kids, and I am thankful when my Hubby sends me to bed, even if it is a ridiculously early time.  I plead with God that Doxil, with all of its quirks, would be THE drug that I need it to be.  I know that so many friends, family, and even strangers are pleading with me and for me.  Thank you.  He is good, and He does good. 

5 comments:

Elaine Clark said...

I so remember these events. The chemo port gets less sore after a while and some people really get their veins messed up by the drugs so all-in-all it is a good option. I would recommend tea tree oil to put on your areas where sores can manifest and even the port area. It keeps the skin healing before it gets damaged. I prevented radiation burning to my skin the second time I had it by using the oil on my skin after every session. It should help your hands and feet after chemo treatment. It is easily found at Walmart or most drug stores. It might become your favorite "treat everything oil". Use a good thick moisturizing lotion after it to prevent over drying. It is an oil but not oily.
I remember the frustration of the overwhelming desire to lay down and still experience that, but sometimes now it is really just a few minutes and I'm recharged, so that does get better. May the Lord bless all of your treatment.

Anonymous said...

"The times are hard and I don't see where I'm going, but I will trust you anyway"! God Bless!!!

Shellie said...

I can so picture Rach bringing a random child over for you to watch. And a cross dressing child at that. Ha!

Anonymous said...

all uses for viagra qui peut prescrire viagra . http://everyoneweb.fr/tabviagra100mg - recent viagra commercial .

Anonymous said...


est il possible d'acheter du viagra en pharmacie sans ordonnance

peut on acheter du viagra sans ordonnance en belgique . http://everyoneweb.fr/compositionduviagrafrance/#163 -
composition chimique du viagra .